Negative Side Effects of Taking Vitamin D Supplements

...

Vitamin D is a naturally occurring nutrient most frequently obtained through sunlight exposure. Health professionals with the University of Maryland Medical Center recommend that adults under the age of 50 receive 5 micrograms of vitamin D daily, while adults between the ages of 51 and 70 should receive 10 micrograms daily. This vitamin is used by the body to strengthen bones, regulate blood pressure and support the immune system. If you take vitamin D supplements, you should be aware of the potentially negative side effects of this nutrient.

Upset Stomach or Weight Loss

Side effects associated with taking vitamin D supplements typically occur following excessive or improper use of this nutrient. Excessively high levels of vitamin D in the body may elevate calcium levels, causing a condition called hypercalcemia. If this occurs, you may experience upset stomach side effects, including nausea, vomiting, diarrhea or constipation, the UMMC reports. These side effects may also contribute to a diminished appetite and you may notice that you begin to lose weight. If these side effects occur while you are taking vitamin D supplements, contact a doctor.

Increased Thirst or Urination

Unusually high vitamin D levels in the body following treatment with vitamin D supplements may cause increased thirst. You may notice that your mouth or throat feels dry or irritated or that you drink larger amounts of fluid more frequently than usual. Increased fluid consumption can also cause increased urination, which you may find bothersome. These side effects may also be signs of other medical problems, including diabetes or a urinary tract infection, and you should be evaluated by a physician if they occur.

Metallic Taste in Mouth

You may develop an unpleasant metallic taste in your mouth after taking a dose of vitamin D. This side effect may exacerbate upset stomach symptoms and can contribute to a loss of appetite.

Fatigue or Weakness

If you take too much vitamin D, you may become unusually fatigued, sleepy or weak. Excessive fatigue may make it difficult for you to remain focused, alert or attentive during normal daily activities, such as work or school. Talk with a medical professional if these side effects interfere with your ability to function normally.

Bone Pain or Muscle Problems

Treatment with vitamin D supplements may cause bone pain or muscle problems, according to UMMC. If you experience these side effects, you may also become unusually tired or weak. It may be difficult for you to move about normally without assistance or you may feel unstable or shaky while standing or walking.

REFERENCES & RESOURCES
Load comments
PARTNER & LICENSEE OF THE LIVESTRONG FOUNDATION

Copyright © 2019 Leaf Group Ltd. Use of this web site constitutes acceptance of the LIVESTRONG.COM Terms of Use, Privacy Policy and Copyright Policy. The material appearing on LIVESTRONG.COM is for educational use only. It should not be used as a substitute for professional medical advice, diagnosis or treatment. LIVESTRONG is a registered trademark of the LIVESTRONG Foundation. The LIVESTRONG Foundation and LIVESTRONG.COM do not endorse any of the products or services that are advertised on the web site. Moreover, we do not select every advertiser or advertisement that appears on the web site-many of the advertisements are served by third party advertising companies.